[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other
July 1951

PSYCHOSIS OCCURRING DURING ANTABUSE ADMINISTRATION

Author Affiliations

CINCINNATI

From the Department of Psychiatry, Cincinnati General Hospital, and the University of Cincinnati College of Medicine.

AMA Arch NeurPsych. 1951;66(1):38-43. doi:10.1001/archneurpsyc.1951.02320070058004
Abstract

PREVIOUS reports on the administration of tetraethylthiuramdisulfide (antabuse®) have listed various symptoms which commonly occur in patients who are taking the drug.1 These symptoms have been found to be fatigue, headache, dizziness, gastrointestinal disturbances, skin allergies, unpleasant taste in the mouth and reduced sexual potency.

Psychosis also has been reported as a complication of tetraethylthiuramdisulfide therapy. Lemieux2 mentioned two patients in whom manic-like reactions developed. One patient's disturbance cleared after withdrawal of the drug; the other's, after reduction of the dose. Bennett, McKeever, and Turk,3 in reporting six cases of psychosis complicating tetraethylthiuramdisulfide therapy, noted a predominant paranoid reaction in two and an expansive trend in one; discontinuance of the drug was necessary with five of the patients; but of these, all had evidence of hepatic damage, and four, symptoms of organic damage to the brain, prior to treatment with tetraethylthiuramdisulfide. Knutsen4 reported the case of

×